Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 51, NWS Pueblo, CO

June 4, 2001El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 4, 2001, 6:49 PM MDT for El Paso County, Colorado. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 4, 2001, 6:49 PM MDT (00:49 UTC)
Expired
Jun 4, 2001, 7:45 PM MDT
In force
56 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 54 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 6:50 PM MDTHail 1Widefield, CO
Jun 4, 7:20 PM MDTHail 1Security, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 4:30 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

009 
WUUS55 KPUB 050050
SVRPUB
COC041-050145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
649 PM MDT MON JUN 4 2001

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 745 PM MDT

* AT 649 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM 4 MILES EAST OF SECURITY...WIDEFIELD...OR ABOUT
  10 MILES SOUTHEAST OF COLORADO SPRINGS...MOVING EAST AT 10 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  SCHRIEVER AFB AROUND 715 PM MDT
  PEYTON AROUND 720 PM MDT
  ELLICOTT AROUND 745 PM MDT

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3886 10477 3868 10476 3869 10410 3912 10444

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:57 PM MDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 4, 2:57 PM MDT, 3 hours 52 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
257 PM MDT MON JUN 4 2001

...TSRA CHANCES TONIGHT/TUESDAY THE CONCERNS...

CURRENTLY...SURFACE MAPS APPEAR VERY SIMILAR TO SUNDAY...WITH
DRYLINE/FRONT BISECTING THE CWFA...ROUGHLY ALONG A CANON
CITY/COLORADO CITY/KIM LINE. LAPS DATA SUGGESTS CAPE VALUES
APPROACHING 1000 J/KG OVER EL PASO/TELLER COUNTIES...MUCH LESS
ELSEWHERE. CLOUDS AND RESULTING COOL SURFACE TEMPS HAVE LED TO BIG
CIN VALUES OVER MOST OF THE EASTERN PLAINS. S/W TROUGH
MOVING THROUGH NRN CO HELPING TO INITIATE TSRA FROM KDEN
NORTHWARD...BUT PROVIDING LITTLE HELP THIS FAR SOUTH. WRN VALLEYS
AND MTNS REMAIN DRY AND WARM...WITH ONLY A FEW HIGH BASED CU
EVIDENT.

MODELWISE...A LITTLE MORE CONSISTENCY IN MODEL SOLUTIONS TODAY...
AND WILL FOLLOW AN ETA/AVN BLEND. OVERALL...MAV GUIDANCE MUCH
MORE REASONABLE...WITH FWC TOO WARM DUE TO NORTHWARD NGM SURFACE
BIAS.

TONIGHT...STILL THE QUESTION REMAINS...WILL TSRA DEVELOP? MESOETA AND
LAPS DATA POINT TO TELLER/EL PASO COUNTIES AS ABOUT THE ONLY AREA
WITH ANY CHANCE FOR DEVELOPMENT...THOUGH CAPES ALONG AND NORTH OF THE
ARK RIVER FROM KPUB TO KLHX ARE CURRENTLY INCREASING AS WELL. WILL
AGAIN WAIT A LITTLE BEFORE ZONE ISSUANCE TO SEE WHAT DEVELOPS...
CURRENTLY ANTICIPATE LIMITING PRECIP TO JUST ZONES 67/71/72. WEAK
UPSLOPE AGAIN OVERNIGHT MAY BRING BACK SOME LOW CLOUDS/DRIZZLE AND
FOG TO THE EAST...AND WILL ADD TO APPROPRIATE ZONE GROUPS.

TUESDAY/TUESDAY NIGHT...PERSISTENT WEAK UPSLOPE FLOW COMBINED
WITH WEAK S/W TROUGH PROGGED BY THE ETA SUGGEST SLIGHT CHC POPS
STILL WARRANTED...THOUGH AGAIN INSTABILITY WILL BE THE BIG
QUESTION. IF WE CLEAR OUT QUICKLY ENOUGH...CAPES COULD APPROACH
1000 J/KG ALONG AND EAST OF THE MOUNTAINS...WITH LOW CIN VALUES.
SWODY2 HAS SOUTHEAST PLAINS OUTLOOKED FOR SEVERE...FAIRLY LOW
CONFIDENCE IN THIS AS EVERYTHING WOULD HAVE TO GO JUST RIGHT.
SLIGHT COOLING AT 700 MB AND CONTINUED EASTERLY FLOW SUGGEST MAV
NUMBERS BEST.

WEDNESDAY/WEDNESDAY NIGHT...LACK OF MOISTURE/INSTABILITY AND SOURCE
OF LIFT SUGGEST LITTLE/NO TSRA ACTIVITY. STEEP LAPSE RATES
OVER THE MTNS MAY GENERATE SOME VIRGA...BUT NOT WORTH A MENTION
IN THE ZONES AT THIS POINT. 700 MB TEMPS WARM AS HEIGHTS
RISE WITH UPPER RIDGE BUILDING...THOUGH LACK OF DOWNSLOPE COMPONENT
OVER THE EAST LEADS ME TO SHAVE A COUPLE DEGREES OFF OF GUIDANCE
HIGH TEMPS.

AGAIN...WRN MTNS AND VALLEYS SHOULD SEE MORE OF THE SAME...WITH A
VERY SLOW DAY-TO-DAY WARMING TREND. A FEW AFTERNOON BUILDUPS
POSSIBLE...BUT MOISTURE APPEARS TOO LIMITED FOR ANY PRECIP.

EXTENDED...AS FEARED YESTERDAY...TROUBLESOME NORTHWEST FLOW ALOFT
DRIVES A NEW COOL SURGE ACROSS THE ERN PLAINS THURSDAY...WITH
INCREASING INSTABILITY AND UPSLOPE FLOW. MID-SHIFT ADDED PRECIP
CHANCES TO THE THU-SAT TIME FRAME...WHICH STILL LOOKS LIKE A GOOD
CALL. RIDGE MAY BUILD ENOUGH SUNDAY/MONbDAY TO SHUT DOWN PRECIP...
ALONG WITH AN UPWARD TREND IN TEMPERATURES.

PUB...NONE.

PETERSEN

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:27 PM MDTTornado WarningPUBEl Paso63 min
Jun 5, 12:07 AM MDTSevere Thunderstorm WarningPUBCrowley53 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.